DEKALB COUNTY, Ga. - Less than a week after lab workers identified two new forms of the dangerous synthetic opioid fentanyl in Georgia, state officials have issued an emergency ban on one of them.
According to the Georgia Bureau of Investigation, the Georgia State Board of Pharmacy voted on an emergency ban of tetrahydrofuran fentanyl.
"What the means is that any law enforcement officer that suspects that they have this new drug encountered in a case, they can seize it that way it gets this new drug off of the streets," explained Nelly Miles, GBI spokeswoman.
State lawmakers had already outlawed the second substance technicians discovered, acrylfentanyl, earlier this year. These drugs are incredibly dangerous because they can be absorbed through the skin and it only takes a minute amount to kill.
"Traditionally we are focused on drug enforcement and enforcing the drug laws, but with this outbreak of all of these new designer drugs and these new drugs that are designed to skirt around the drug laws and being so dangerous, it's going to be very important for us to keep ahead of what's out there," said Miles.
To make matters worse, officials discovered acrylfentanyl in a new counterfeit pill circulating in the state.
"When everything happened last month in middle Georgia, I think that we all got really locked in on the yellow pills, but what this serves as a reminder is that it can be any color pill," Miles said. "It could be yellow, blue, green--it's doesn't matter, but the idea is that if you're getting a pill off of the streets and you're not getting it from a legitimate source, then you have no idea what's in it."
Reports from other states have suggested that the opioid overdose reversal drug, Naloxone, may not be as effective with these new forms of fentanyl. The GBI's Chief Medical Examiner, Dr. Jonathan Eisenstat, however, said it is still the best way to help an overdose victim.
"If you have anybody that's unconscious and you are suspecting that it's an overdose, give them Naloxone," said Dr. Eisenstat. "It's not going to hurt them and if it doesn't work, you can try it again, but it's really the most rapid way to reverse the opioid effects on the body until EMS gets there and they can do other life-saving measures."